Alert archive / New York / Special Weather Statements in 2011

Special Weather Statement, NWS Buffalo, NY

June 11, 2011Allegany County, New York

NWS Buffalo, NY issued this special weather statement at Jun 11, 2011, 4:56 PM EDT for Allegany County, New York. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 11, 2011, 4:56 PM EDT (20:56 UTC)
Expired
Jun 11, 2011, 6:00 PM EDT
In force
64 min
Issued by
NWS Buffalo, NY

County Allegany County, NY

The radar

The Buffalo radar (KBUF), 114 km from the middle of the area, began a volume at 20:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 8.9 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2011-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 25 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2011-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 97 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
25 J/kg
Mixed-layer CIN
-88 J/kg
Mixed-layer LCL
646 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
97 m²/s²
0-3 km storm-relative helicity
121 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

843 
WWUS81 KBUF 112056
SPSBUF

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
456 PM EDT SAT JUN 11 2011

NYZ021-112200-
ALLEGANY NY-
456 PM EDT SAT JUN 11 2011

...STRONG THUNDERSTORMS MOVING ACROSS SOUTHERN ALLEGANY COUNTY...

* AT 450 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
SEVERAL STRONG THUNDERSTORMS CROSSING THE SOUTHERN HALF OF THE 
COUNTY. THESE STORMS CONTAIN 10 MINUTE DOWNPOURS...WIND GUSTS TO 30 
MPH AND POSSIBLY SOME PEA SIZED HAIL. MUCH OF SOUTHERN ALLEGANY 
COUNTY WILL PICK UP A HALF INCH OF RAIN FROM THESE STORMS...WITH A 
FEW SITES POSSIBLY RECEIVING AN INCH OR MORE. THIS COULD CAUSE SOME 
LOCALIZED PONDING OF WATER.

MOST OF THE STRONGER STORMS WILL BE OUT OF THE COUNTY BY 6 PM EDT.

LAT...LON 4200 7802 4200 7829 4232 7829 4238 7773
      4224 7772 4223 7774 4200 7774 4199 7775
      4199 7801

$$
RSH

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Jun 11, 3:17 PM EDT, 1 hour 39 minutes earlier.

Area forecast discussion, Jun 11, 3:17 PM EDT, 1 hour 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
317 PM EDT SAT JUN 11 2011

.SYNOPSIS...
AN AREA OF LOW PRESSURE WILL LIFT A WARM FRONT ACROSS THE REGION
THIS EVENING WITH SCATTERED SHOWERS AND THUNDERSTORMS. THIS ACTIVITY
WILL CONTINUE INTO THE OVERNIGHT PERIOD...BEFORE A COLD FRONT
SWINGS THROUGH FROM WEST TO EAST ENDING THE ACTIVITY. COOL AND
UNSETTLED CONDITIONS ARE EXPECTED SUNDAY AND MONDAY WITH A CHANCE
FOR A COUPLE OF SHOWERS. DRY AND COMFORTABLE WEATHER WILL RETURN
FOR THE MIDDLE PART OF NEXT WEEK.

&&

.NEAR TERM /THROUGH SUNDAY/...
CONVECTION THIS AFTERNOON CONFINED MAINLY TO INTERIOR SECTIONS WHERE
MORE INSTABILITY HAS DEVELOPED. THIS PLACEMENT OF CONVECTION HANDLED
FAIRLY WELL BY THE HRRR AND LOCAL WRF RUNS. ALTHOUGH CAN NOT RULE
OUT SOME ACTIVITY CLOSER TO THE LAKES...WE BELIEVE MOST OF THE
CONVECTION WILL REMAIN ACROSS INTERIOR SECTIONS INTO THIS EVENING.
ADDITIONAL SCATTERED CONVECTION WILL DEVELOP ALONG THE COLD FRONT AS
IT CROSSES LATER THIS EVENING.

THE FRONT WILL MARK THE ADVANCEMENT OF DRIER AND COOLER AIR
ASSOCIATED WITH HIGH PRESSURE BUILDING INTO THE REGION. HOWEVER...
SATELLITE IMAGERY SHOWING CONSIDERABLE LOWER LEVEL CLOUDINESS
CURRENTLY OVER THE NORTHERN GREAT LAKES. THIS POST FRONTAL
CLOUDINESS WILL BE CARRIED SOUTHWARD DURING THE OVERNIGHT HOURS AND
FOR A GOOD PART OF SUNDAY...BEFORE MIXING OUT DURING SUNDAY
AFTERNOON. PASSAGE OF MID LEVEL TROUGH MAY ALSO RESULT IN SOME
SCATTERED LIGHT SHOWER ACTIVITY...ESPECIALLY ACROSS THE NORTH
COUNTRY. TEMPERATURES SUNDAY A GOOD 5 TO 10 DEGREES BELOW NORMAL...
IN THE MID TO UPPER 60S ALTHOUGH COULD BE EVEN COOLER IF CLOUD COVER
LINGERS LONGER THAN EXPECTED.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/...
ON MONDAY THE LARGE SCALE WEATHER PATTERN WILL FEATURE A CLOSED LOW
OVER THE NORTHEAST.  WNY IS ON THE BACK SIDE OF THE CLOSED LOW AND
EARLIER I HAD ANTICIPATED WE WOULD BE CAPPED UNDER ENOUGH SUBSIDENCE
ALOFT TO INHIBIT SHOWERS...AND AT MOST GIVE US SOME CLOUD COVER
DURING THE DAY. THE NAM HAS THE CLOSED LOW CENTERED OVER CNTRL NY
MONDAY AM AND THE FORECAST SOUNDING PROFILES SHOW STEEP LOW LEVEL
LAPSE RATES WITH ENOUGH MOISTURE TO FIRE UP SOME DIURNAL SHOWER
ACTIVITY.  THE GFS CENTERS THE LOW FARTHER EAST IN MAINE AND THE
ASSOCIATED PROFILES REFLECT A SOMEWHAT SHALLOWER UNSTABLE LAYER
WHICH WOULD SUGGEST PLENTY-O-DIURNAL CU BUT MARGINAL PRECIPITATION.
AT THIS TIME I AM LEANING TOWARD THE MORE PESSIMISTIC NAM AND WILL
MAKE MENTION OF A CHC OF SHOWERS...MOST LIKELY MONDAY AFTERNOON.
TEMPERATURES WILL BE SEASONABLY COOL AS WELL WITH DAYTIME HIGHS ONLY
IN THE UPPER 60S.

BY TUESDAY I FEEL WE WILL BE FAR ENOUGH WEST OF THAT PESKY UPPER LOW
TO KEEP MENTION OF ANY PRECIPITATION OUT OF THE FORECAST THOUGH WE
SHOULD SEE SOME NICE PUFFY DIURNAL CU AROUND THAT DAY UNDER LOW
LEVEL INSTABILITY. TEMPERATURES WILL STILL BE A FEW DEGREES BELOW
NORMAL HOWEVER.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
WEDNESDAY THE RIDGE SHOULD BE BUILDING ACROSS THE REGION AND WITH IT
WE WILL SEE ABUNDANT SUNSHINE AND A RETURN TO WARMER TEMPERATURES.

ONCE THE RIDGE BUILDS EAST OF US ON THURSDAY WE WILL BEGIN TO SEE A
RETURN TO MORE HUMID CONDITIONS. MODEL SOLUTIONS ARE DIVERGING ON
THE TIMING OF THE LARGE SCALE FEATURES AS WE GET FARTHER OUT IN
TIME. THE CONSENSUS SOLUTIONS MOVE A LOW TO THE NW OF WNY THURSDAY
AND SWING A COLD FRONT ACROSS THE REGION THURSDAY NIGHT.  FOR NOW WE
ARE NOT GOING TO GET FANCY ON TRYING TO TIME THE FEATURES RATHER
INTRODUCE THE CHANCE OF SHOWERS BACK INTO THE FORECAST ON THURSDAY
AND KEEP A THREAT IN FRIDAY. THE FIRST MENTION OF NEXT WEEKEND WILL
BE DRY BUT THERE IS, BY NATURE WITH THIS TYPE OF LARGE SCALE WEATHER
PATTERN, ONLY MARGINAL CONFIDENCE IN THE FORECAST THAT FAR OUT IN
THE FUTURE. STAY TUNED.

&&

.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
SCATTERED CONVECTION DEVELOPING THIS AFTERNOON AS SURFACE WARM
FRONT LIFTS ACROSS THE REGION. NEARLY ALL OF THE CONVECTION WILL
FOCUS ACROSS INTERIOR SECTIONS...AWAY FROM THE LAKES. SOME LIMITED
POTENTIAL AT THE TERMINAL SITES...BUT WILL HANDLE WITH VCNTY OR
CB GROUPS TO INDICATE THE LIMITED THREAT.

COLD FRONT WILL SWING ACROSS THE AREA TONIGHT CLEARING OUT ANY
REMAINING CONVECTION. AS SKIES CLEAR...THE POTENTIAL WILL EXIST
FOR THE DEVELOPMENT OF STRATUS. IF ENOUGH CLEARING TAKES PLACE
VSBYS COULD EASILY LOWER TO MVFR AND EVEN IFR. CIGS MAY ALSO LOWER
BELOW 1K FEET.

OUTLOOK...
SUNDAY...VFR/MVFR. A CHANCE OF MORNING SHOWERS.
MONDAY...VFR. A CHANCE OF SHOWERS.
TUESDAY AND WEDNESDAY...VFR.
THURSDAY...VFR. CHANCE OF SHOWERS.

&&

.MARINE...
A WEAK GRADIENT WILL KEEP LIGHT WINDS AND LIMITED WEAVE ACTION ON
THE EASTERN LAKES THROUGH TONIGHT. IN THE WAVE OF LOW PRESSURE WEST
NORTHWEST WIND WILL INCREASE IN THE SUNDAY THROUGH MONDAY TIMES
FRAME. COOLER AIR ALOFT WILL LIKELY RESULT IN BETTER MIXING AND WAVE
HEIGHTS COULD APPROACH SMALL CRAFT CRITERIA LATE SUNDAY INTO MONDAY
ON LAKE ONTARIO. ALTHOUGH NO HEADLINES AT THIS TIME...CHOPPY
CONDITIONS WILL LIKELY DEVELOP ACROSS ALL MARINE AREAS LATE SUNDAY.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
MARINE...NONE.

&&

SYNOPSIS...TMA
NEAR TERM...TMA
SHORT TERM...TAN
LONG TERM...TAN
AVIATION...TMA
MARINE...TMA
Hazardous weather outlook, Jun 11, 3:49 PM EDT, 1 hour 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
349 PM EDT SAT JUN 11 2011

NYZ001>008-010>014-019>021-085-122000-
NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS-
NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA-
CATTARAUGUS-ALLEGANY-SOUTHERN ERIE-
349 PM EDT SAT JUN 11 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW
YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-122000-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LOWER NIAGARA RIVER-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
349 PM EDT SAT JUN 11 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
ONTARIO AND SAINT LAWRENCE RIVER.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

In the hours before

Special weather statement, Jun 11, 11:04 AM EDT, 5 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
1104 AM EDT SAT JUN 11 2011

NYZ012-013-020-021-085-111600-
ALLEGANY NY-CATTARAUGUS NY-ERIE NY-LIVINGSTON NY-WYOMING NY-
1104 AM EDT SAT JUN 11 2011

...STRONG THUNDERSTORM MOVING INTO THE AREA...

* AT 1100 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WINDS 30 TO 35 MPH...
SMALL HAIL...AND VERY HEAVY RAIN.  THIS STORM WAS LOCATED NEAR
SARDINIA...AND MOVING EAST  AT 35 MPH.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE
INDOORS IMMEDIATELY!

THIS STORM HAS THE POTENTIAL TO PRODUCE VERY HEAVY RAIN...AND COULD
CAUSE LOCALIZED FLOODING OF ROADS AND POOR DRAINAGE AREAS.

LAT...LON 4266 7792 4239 7793 4242 7868 4262 7869

AR
Special weather statement, Jun 11, 12:10 PM EDT, 4 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
1210 PM EDT SAT JUN 11 2011

NYZ013-014-021-111700-
ALLEGANY NY-LIVINGSTON NY-ONTARIO NY-
1210 PM EDT SAT JUN 11 2011

...STRONG THUNDERSTORM MOVING INTO THE AREA...

* AT 1156 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...AND VERY
  HEAVY RAIN.  THIS STORM WAS LOCATED 10 MILES SOUTHWEST OF
  GROVELAND...AND MOVING EAST AT 25 MPH.

* SOME LOCATIONS AFFECTED BY THE STRONG THUNDERSTORM WILL
  INCLUDE THE EXTREME NORTHEAST CORNER OF ALLEGANY
  COUNTY AND SOUTHERN LIVINGSTON COUNTY INCLUDING DANSVILLE
  THROUGH AND THE SOUTHERN EDGE OF ONTARIO COUNTY BETWEEN 1245PM AND
  100PM.

SPOTTER REPORTS INDICATED SMALL HAIL AND TORRENTIAL RAINFALL AS THIS
STORM PASSED THROUGH.

LAT...LON 4247 7798 4262 7798 4269 7735 4267 7735
      4266 7736 4258 7735 4257 7737 4257 7765
      4253 7767 4253 7771 4246 7771

NIZIOL
Special weather statement, Jun 11, 12:40 PM EDT, 4 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
1240 PM EDT SAT JUN 11 2011

NYZ013-014-111715-
LIVINGSTON NY-ONTARIO NY-
1240 PM EDT SAT JUN 11 2011

...STRONG THUNDERSTORM MOVING INTO THE AREA...

* AT 1231 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...AND VERY
  HEAVY RAIN.  THIS STORM WAS LOCATED NEAR DANSVILLE...AND MOVING
  EAST AT 25 MPH.

* THIS STORM WILL SKIRT THE SOUTHERN EDGE OF ONTARIO COUNTY AND
  MOVE THROUGH THE NAPLES AREA AROUND 100PM.

SPOTTERS REPORT VERY HEAVY RAINFALL AND SMALL HAIL WITH THIS STORM.

LAT...LON 4253 7771 4264 7770 4266 7736 4258 7735
      4257 7737 4257 7765 4253 7767
Special weather statement, Jun 11, 4:56 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
456 PM EDT SAT JUN 11 2011

NYZ021-112200-
ALLEGANY NY-
456 PM EDT SAT JUN 11 2011

...STRONG THUNDERSTORMS MOVING ACROSS SOUTHERN ALLEGANY COUNTY...

* AT 450 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SEVERAL STRONG THUNDERSTORMS CROSSING THE SOUTHERN HALF OF THE
COUNTY. THESE STORMS CONTAIN 10 MINUTE DOWNPOURS...WIND GUSTS TO 30
MPH AND POSSIBLY SOME PEA SIZED HAIL. MUCH OF SOUTHERN ALLEGANY
COUNTY WILL PICK UP A HALF INCH OF RAIN FROM THESE STORMS...WITH A
FEW SITES POSSIBLY RECEIVING AN INCH OR MORE. THIS COULD CAUSE SOME
LOCALIZED PONDING OF WATER.

MOST OF THE STRONGER STORMS WILL BE OUT OF THE COUNTY BY 6 PM EDT.

LAT...LON 4200 7802 4200 7829 4232 7829 4238 7773
      4224 7772 4223 7774 4200 7774 4199 7775
      4199 7801

RSH

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 10:21 AM EDTSpecial Weather StatementBUFWyoming54 min
Jun 11, 11:04 AM EDTSpecial Weather StatementBUFWyoming56 min
Jun 11, 12:10 PM EDTSpecial Weather StatementBUFLivingston50 min
Jun 11, 12:40 PM EDTSpecial Weather StatementBUFLivingston35 min
Jun 11, 7:09 PM EDTSevere Thunderstorm WarningBUFOntario, Wayne51 min
Jun 11, 7:25 PM EDTSpecial Weather StatementBUFLewis65 min
Jun 11, 7:29 PM EDTSpecial Marine WarningBUF35 min
Jun 11, 7:56 PM EDTSpecial Marine WarningBUF47 min

Nearby

Special Weather Statements in New York, 2011Every special weather statement in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.